Markedly Elevated Ptt: What to Do First ‘mixing Studies or Hepzyme’

Zeeshan Hafeez, MD*1; Abeer Zeeshan2; Muhammad Imtiaz Ahmad, MBBS1; Rao Mushtaq, MD1 and Andrew Matthew Farland1, (1)Wake Forest Baptist Medical Center/Wake Forest University, Winston-Salem, NC, (2)King Edward Medical University, Lahore, Pakistan

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 541

Categories: Adult, Clinical Vignettes Abstracts

Keywords: ,

Case Presentation:

49 Yr. F with PMH of asthma transferred from a community hospital where she was admitted with severe epigastric pain and chest pain. CT scan abdomen showed possible Peri-pancreatic mass or changes consistent with acute pancreatitis. MRI abdomen was done which showed a 1 cm mass at the junction of the pancreatic body and tail.  Small pancreatic mass was not deemed to be the cause of severe epigastric pain and an EGD was planned in consultation with GI after cardiac workup for ongoing chest pain. Stress test showed inducible ischemia and cardiac catheterization was planned. Prior to catheterization, coagulation studies showed APTT of >200 sec. with normal PT/ INR and Platelet count. Patient had received 2 doses of Prophylactic Enoxaparin since admission. Patient did not report any history of easy bruising, bleeding issues or thromboembolism. Mixing studies and anti-phospholipid antibody profile were sent and subsequent cardiac catheterization did not show any coronary disease. EGD showed gastric ulcerations. There were no bleeding complications during the procedures. Patient was transferred to University hospital for further evaluation of pancreatic mass and Elevated APTT, with still pending results of mixing studies and anti-phospholipid antibody profile. In consultation with hematology it was deemed that any factor deficiency or factor inhibitor would be an unlikely cause of such high APTT value. A fresh blood sample was obtained from a peripheral vein in non-heparinized tubes and Coagulation profile was repeated which again showed elevated APTT levels of >200 sec. Subsequently patient’s sample was treated with heparinase (Hepzyme) and heparin adsorption to rule out the sample contamination with heparin. APTT was corrected within normal ranges both with heparin adsorption and heparinase treatment. Results from Community Hospital were reported negative for Cardiolipin antibodies and Lupus anti-coagulant and partial correction of APTT on mixing studies.

Discussion:

Elevated APTT levels of >200 sec. is a rare finding with a very few causative factors. Aside from heparin contamination, APTT is usually only this prolonged from deficiency/inhibition of FXII and the associated contact factors (HMWK, pre-kallikrein) none of which result in clinical bleeding disorders. Heparin contamination is common in ICU setting when the blood is obtained from CV catheters or when the blood gas syringes are used for sample collection. It should especially be a consideration if the patients are on IV heparin. Interestingly our patient did not have any CV catheter and was not on any IV heparin products. If Heparin contamination is suspected, APTT should be performed before and after treatment of the sample with Heparinase or Reptiliase time test should be performed.  Heparinase is an enzyme that degrades unfractionated heparin and LMWH by cleaving it at multiple sites and dissolves the pentasaccharide sequence which is required for anti-thrombin binding and anticoagulant activity. 

Conclusions:

This case highlights the importance of heparin contamination as the first differential in hospitalized patients with unexplained APTT elevation especially when it is markedly elevated. Before proceeding with extensive workup including mixing studies to find out the etiology for elevated APTT, test should be repeated on a fresh blood sample from a peripheral vein in non-heparinized tube. If APTT is still elevated, sample should be treated with Hepzyme and Heparin Adsorption test as a next step in the workup of elevated APTT.

To cite this abstract:

Hafeez Z, Zeeshan A, Ahmad MI, Mushtaq R, Farland AM. Markedly Elevated Ptt: What to Do First ‘mixing Studies or Hepzyme’. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 541. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/markedly-elevated-ptt-what-to-do-first-mixing-studies-or-hepzyme/. Accessed September 20, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.